Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

The dichotomy spectrum for random dynamical systems and pitchfork bifurcations with additive noise

Mark Callaway, Thai Son Doan, Jeroen S. W. Lamb, and Martin Rasmussen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We develop the dichotomy spectrum for random dynamical systems and demonstrate its use in the characterization of pitchfork bifurcations for random dynamical systems with additive noise.

Crauel and Flandoli (J. Dynam. Differential Equations 10 (1998) 259–274) had shown earlier that adding noise to a system with a deterministic pitchfork bifurcation yields a unique attracting random equilibrium with negative Lyapunov exponent throughout, thus “destroying” this bifurcation. Indeed, we show that in this example the dynamics before and after the underlying deterministic bifurcation point are topologically equivalent.

However, in apparent paradox to (J. Dynam. Differential Equations 10 (1998) 259–274), we show that there is after all a qualitative change in the random dynamics at the underlying deterministic bifurcation point, characterized by the transition from a hyperbolic to a non-hyperbolic dichotomy spectrum. This breakdown manifests itself also in the loss of uniform attractivity, a loss of experimental observability of the Lyapunov exponent, and a loss of equivalence under uniformly continuous topological conjugacies.


Nous développons le spectre de dichotomie pour les systèmes dynamiques aléatoires et nous démontrons son utilité pour la caractérisation des bifurcations de fourches dans des systèmes dynamiques aléatoires avec du bruit additif.

Crauel et Flandoli (J. Dynam. Differential Equations 10 (1998) 259–274) ont précédemment montré que l’ajout de bruit additif à un système comprenant une bifurcation de fourche déterministe produit un unique équilibre aléatoire attractif avec un exposant de Lyapunov négatif partout, « détruisant » ainsi cette bifurcation. En effet, nous montrons dans cet exemple que la dynamique avant et après le point de bifurcation déterministe sous-jacent sont topologiquement équivalentes.

Cependant, dans un paradoxe apparent avec (J. Dynam. Differential Equations 10 (1998) 259–274), nous montrons qu’il y a après tout un changement qualitatif du système aléatoire au point du bifurcation déterministe sous-jacent, caractérisé par la transition du spectre de dichotomie hyperbolique à un spectre non-hyperbolique. Cette rupture se manifeste elle-même aussi dans une perte d’attractivité uniforme, une perte d’observabilité expérimentale de l’exposant de Lyapunov, et une perte d’équivalence sous conjugaisons topologiques uniformes et continues.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 53, Number 4 (2017), 1548-1574.

Received: 4 March 2015
Revised: 4 May 2016
Accepted: 6 May 2016
First available in Project Euclid: 27 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37H15: Multiplicative ergodic theory, Lyapunov exponents [See also 34D08, 37Axx, 37Cxx, 37Dxx] 37H20: Bifurcation theory [See also 37Gxx]

Dichtomy spectrum Finite-time Lyapunov exponent Pitchfork bifurcation Random dynamical system Topological equivalence


Callaway, Mark; Doan, Thai Son; Lamb, Jeroen S. W.; Rasmussen, Martin. The dichotomy spectrum for random dynamical systems and pitchfork bifurcations with additive noise. Ann. Inst. H. Poincaré Probab. Statist. 53 (2017), no. 4, 1548--1574. doi:10.1214/16-AIHP763.

Export citation


  • [1] L. Arnold. Random Dynamical Systems. Springer, Berlin, Heidelberg, New York, 1998.
  • [2] L. Arnold, G. Bleckert and K. R. Schenk-Hoppé. The stochastic Brusselator: Parametric noise destroys Hopf bifurcation. In Stochastic Dynamics 71–92. H. Crauel and M. Gundlach (Eds). Springer, Berlin, Heidelberg, New York, 1999.
  • [3] B. Aulbach and S. Siegmund. The dichotomy spectrum for noninvertible systems of linear difference equations. J. Difference Equ. Appl. 7 (6) (2001) 895–913.
  • [4] P. H. Baxendale. A stochastic Hopf bifurcation. Probab. Theory Related Fields 99 (4) (1994) 581–616.
  • [5] A. Ben-Artzi and I. Gohberg. Dichotomies of perturbed time varying systems and the power method. Indiana Univ. Math. J. 42 (3) (1993) 699–720.
  • [6] N. D. Cong. Topological Dynamics of Random Dynamical Systems. Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, New York, 1997.
  • [7] H. Crauel. Random Probability Measures on Polish Spaces. Stochastics Monographs 11. Taylor & Francis, London, New York, 2002.
  • [8] H. Crauel and F. Flandoli. Attractors for random dynamical systems. Probab. Theory Related Fields 100 (3) (1994) 365–393.
  • [9] H. Crauel and F. Flandoli. Additive noise destroys a pitchfork bifurcation. J. Dynam. Differential Equations 10 (2) (1998) 259–274.
  • [10] H. Crauel, P. Imkeller and M. Steinkamp. Bifurcation of one-dimensional stochastic differential equation. In Stochastic Dynamics 27–47. H. Crauel and M. Gundlach (Eds). Springer, Berlin, Heidelberg, New York, 1999.
  • [11] H. Crauel and P. E. Kloeden. Nonautonomous and random attractors. Jahresber. Dtsch. Math.-Ver. 117 (3) (2015) 173–206.
  • [12] F. Flandoli and B. Schmalfuß. Random attractors for the 3-D stochastic Navier–Stokes equation with mulitiplicative white noise. Stochastics Stochastics Rep. 59 (1–2) (1996) 21–45.
  • [13] G. Haller and G. Yuan. Lagrangian coherent structures and mixing in two-dimensional turbulence. Phys. D 147 (3–4) (2000) 352–370.
  • [14] P. R. Halmos. Lectures on Ergodic Theory. Chelsea Publishing Co., New York, 1960.
  • [15] N. Ikeda and S. Watanabe. Stochastic Differential Equations and Diffusion Processes. North Holland-Kodansha, Tokyo, 1981.
  • [16] P. Imkeller and C. Lederer. The cohomology of stochastic and random differential equations, and local linearization of stochastic flows. Stoch. Dyn. 2 (2) (2002) 131–159.
  • [17] P. Imkeller and B. Schmalfuß. The conjugacy of stochastic and random differential equations and the existence of global attractors. J. Dynam. Differential Equations 13 (2) (2001) 215–249.
  • [18] R. A. Johnson, K. J. Palmer and G. R. Sell. Ergodic properties of linear dynamical systems. SIAM J. Math. Anal. 18 (1) (1987) 1–33.
  • [19] H. Keller and G. Ochs. Numerical approximation of random attractors. In Stochastic Dynamics 93–115. H. Crauel and M. Gundlach (Eds). Springer, Berlin, Heidelberg, New York, 1999.
  • [20] P. E. Kloeden and M. Rasmussen. Nonautonomous Dynamical Systems. Mathematical Surveys and Monographs 176. American Mathematical Society, Providence, RI, 2011.
  • [21] W. Li and K. Lu. Sternberg theorems for random dynamical systems. Comm. Pure Appl. Math. 58 (7) (2005) 941–988.
  • [22] V. I. Oseledets. A multiplicative ergodic theorem. Lyapunov characteristic numbers for dynamical systems. Trans. Moscow Math. Soc. 19 (1968) 197–231.
  • [23] K. J. Palmer. A characterization of exponential dichotomy in terms of topological equivalence. J. Math. Anal. Appl. 69 (1) (1979) 8–16.
  • [24] M. Pollicott. Maximal Lyapunov exponents for random matrix products. Invent. Math. 181 (1) (2010) 209–226.
  • [25] M. Rasmussen. Dichotomy spectra and Morse decompositions of linear nonautonomous differential equations. J. Differential Equations 246 (6) (2009) 2242–2263.
  • [26] M. Rasmussen. An alternative approach to Sacker–Sell spectral theory. J. Difference Equ. Appl. 16 (2–3) (2010) 227–242.
  • [27] R. J. Sacker and G. R. Sell. A spectral theory for linear differential systems. J. Differential Equations 27 (1978) 320–358.
  • [28] S. Siegmund. Dichotomy spectrum for nonautonomous differential equations. J. Dynam. Differential Equations 14 (1) (2002) 243–258.
  • [29] N. Sri Namachchivaya. Stochastic bifurcation. Appl. Math. Comput. 38 (2) (1990) 101–159.
  • [30] H. Tong. Some characterizations of normal and perfectly normal spaces. Duke Math. J. 19 (1952) 289–292.
  • [31] B. Wang. Stochastic bifurcation of pathwise random almost periodic and almost automorphic solutions for random dynamical systems. Discrete Contin. Dyn. Syst. 35 (2015) 3745–3769.